It’s a Bug’s Life

I had an infection in my head recently which recurred repeatedly despite treatment with antibiotics. An antibiotic called Suprax finally knocked the infection into submission. Unfortunately, it also knocked the lining of my large intestine into submission. Since finishing the antibiotic just over three weeks ago, I have suffered from intermittent colitis. For those who don’t know what the symptoms of colitis are, I’ll spare you the details. Suffice to say, I’ve spent a lot of time in the bathroom in the last few weeks.

a-bugs-life

Diarrhoea is a common side-effect of antibiotic treatment. When I consulted my GP with worsening symptoms a week after stopping the Suprax, he suspected that I may have developed an infection known as Clostridium difficile. This highly contagious bacterial infection of the bowel can occur following antibiotic treatment but laboratory tests last week ruled it out. Or so we thought.

I was given medication to quell the increasing nausea but over the Easter weekend, the pain in my intestines worsened and I was forced to seek medical help again. This time the hospital came back saying that the antibiotic-associated colitis must be urgently treated. There are two antibiotics used to treat C. Diff and associated infections, called Flagyl and Vancomycin.  I had a severe reaction to Flagyl many years ago and as I am considered high-risk because of a previous history of pseudomembranous colitis, I have been prescribed the drug of “last resort”, Vancomycin.

Vancomycin is normally given intravenously for the treatment of serious, life-threatening infections such as MRSA but it can also be used to treat colitis. When taken orally, the drug does not cross through the intestinal lining and remains in the intestines. As this is exactly where it’s needed at the moment, it is the drug of choice. Fingers crossed please!

In the meantime, tests results have suggested that chronic osteomyelitis is recurring in the bone around my eye. I am presently awaiting an appointment to return to the specialist unit in the UK, for assessment. The bugs go marching on.

10 Responses to It’s a Bug’s Life

  1. Grannymar says:

    I love the picture of the bug. I wish all bugs were as harmless as he looks.

    Keep taking the pills a I prescribe a little laughter at least three times a day. Hugs. GM

  2. Bendy Girl says:

    Aw, Steph, this is just rotten luck! I’m really sorry to hear this infection is such a stubborn one. Fingers, toes and everything that bends crossed the antibiotics work and you start to feel better very soon. Lots of love, BG x

  3. Annb says:

    Steph, I’m so sorry to hear of your latest bug invasion. We’ve had bitter experience of vanc and Suprax – Rory’s intestines explode if he is even in the same room as those antibiotics so we use them with extreme caution. Acidophillus (or live yoghert cultures) has been our saviour he wouldn’t eat yoghert so I used to empty capsules of it into his feeds and it really has saved his guts from the worst excesses. If I knew he would be facing antibiotics, post surgery I’d load him up for a week or two in advance. It’s really debilitating – we’re sending you our very warmest hugs and hoping you and your colon are feeling much better soon!

  4. Steph says:

    Grannymar – As far as I can remember from the movie “A Bug’s Life”, that ant is called Flik. My daughter has a large Disney soft toy version of him somewhere which I must look out. Flik and I need to have words!

    Bendy – Thanks 😀 I’m not ill, ill as such but definitely inconvenienced! Or maybe that should be ‘on’ the convenience?

    Ann – Thanks for bringing your usual good humour to the situation. Now that you mention it, there have been a few loud explosions around here! I have shares in lactobaccillus. Unfortunately, the bad bugs seem to be winning at the moment but just wait until the Vanc boys get hold of them. You’ll probably be able to hear the commotion from down the Weesht!

  5. knipex says:

    Jeez Steph

    Your luck really is out as of late.. Have you been admitted or are you at home ?

  6. Steph says:

    Knipex – I could use some luck right now. I’m at home and being monitored by GP with repeat blood and urine tests. Today it feels like I’m running on low batteries so I guess the Vanc is doing the business! To be honest, it feels like the calm after the storm.

    My GP told me this morning that while Vancomycin taken orally doesn’t normally cross through the wall of the intestine, it can do so when colitis is present. Hence the need for constant monitoring.

  7. Baino says:

    Oh you poor thing. You’re very brave in the face of such adversity and manage to keep your sense of humour. My sister has Krohns disease so I have an idea of how awful it can be. She also takes huge doses of cortizone when it flares up. Seems to be the cure all for everything! Good luck with the new treatment.

  8. Geri Atric says:

    Ah Steph, that sounds really horrible, I’m so sorry!
    Don’t worry though, the Vancomycin will bash those rotton bugs out of existance before long.
    Hope you feel much better soon.
    (Big, big hug!)xx.

  9. Steph says:

    Baino – I don’t really see it as adversity. It’s just another hurdle to get over so that I can get on with my life. I once suffered a severe reaction (pseudomembranous colitis) to an antibiotic, which was treated with cortisone. I was high as a kite in hospital on the cortisone but when I was weaned off it, I developed a reactive arthritis which landed me back in hospital for weeks. It seems that gut disorders and skin and joint problems are all linked to autoimmune disorders. I’ve shied away from cortisone ever since that time.

    Geri – I love hugs 😀 Judging by the loud gurgling sounds , I think the Vancomycin will soon have those nasty bugs beating a hasty retreat. I had to put up a white flag this afternoon and retreat to bed while the battle ensued.

  10. […] the antibiotic I’ve been on for the past 8 days (Vancomycin), has failed to bring a nasty colitis under control. After almost six weeks of worsening symptoms, I’m in real need of help. While […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: